High blood pressure

I have been diagnosed with an underactive thyroid now for about 4 years. I had side effects with Levothyroxine so changed to Naturethroid last year. Things were going so well. Then a couple of months ago my ankles started to swell. When I went to my G P I had very high blood pressure and a racing pulse. I cannot seem to get this fixed ever with medication. My test is showing a low TSH. I feel I may be overactive although my GP doesn't think so. Anyway in desperation I have stopped my thyroxine and feel a lot better. Has this happened to anyone else. Thanks

6 Replies

oldestnewest
  • Welcome to the forum, Mcbirnie.

    Can you post your most recent thyroid results and ranges (ranges are the figures in brackets after results) and say how much Levothyroxine you were prescribed?

    If you felt over medicated you could simply have reduced dose rather than stop taking Levothyroxine.

    Many people feel better when they stop taking Levothyroxine but the feel good factor rarely lasts beyond 2 weeks when most of the Levothyroxine will be out of your system.

  • My free t4 is 15.7 which is in the normal range. My TSH is 0.1 which is low. I have been taking Naturethroid for about 1 year. I was taking 31 grains per week. I was perfectly well on them. Suddenly l have very high blood pressure and a rapid pulse with swelling ankles. I feel my pulse thudding all the time. My GP thinks it's my thyroid but doesn't give me any advice. I am worried.

  • If you are hypo, you cannot become hyper, the thyroid does not work that way. You could, however, be over-medicated, but you would need more than the TSH tested to know that.

    But I don't understand - are you taking levo, or Naturethroid? If you are taking Naturethroid, then the only test that will tell you anything, is the FT3. The TSH is bound to be low, but that is meaningless.

    High blood pressure can be a symptom of under-medication. How much of whatever are you taking?

    If you are taking levo, and have stopped it, then it is perfectly normal to feel good for the first few days - or even weeks - everyone that has done that will tell you the same. But, it won't last. As the level of the Frees drop, and the TSH rises, you will feel worse and worse. Eventually, you will be obliged to go back onto some form of thyroid hormone replacement because you cannot live without it.

    I find that being low in potassium makes my ankles swell. Have you had that tested?

  • The levo is usually responsible. Did you just do a direct swap? If your doctor t9old you to he or she is WRONG you must start low and build up over a few weeks.

  • I changed toNaturethroid about a year ago and built up to 31grains per week. I felt fine then bang high blood pressure and racing pulse. Now worried.

  • Hi. Hope you are feeling a lolt better now. You said you had stopped your thyroxine, are you taking the natural one or nothing at all for thyroid? Please tell me what dose you were on ?

You may also like...